Alert archive / Iowa / Special Weather Statements in 2021

Special Weather Statement, NWS Des Moines, IA

May 19, 2021Winnebago County, Iowa

NWS Des Moines, IA issued this special weather statement at May 19, 2021, 6:20 PM CDT for Winnebago County, Iowa. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2021, 6:20 PM CDT (23:20 UTC)
Expired
May 19, 2021, 6:45 PM CDT
In force
25 min
Issued by
NWS Des Moines, IA

County Winnebago County, IA

The radar

The Minneapolis radar (KMPX), 167 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.3 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2021-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2021-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
491 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

799 
WWUS83 KDMX 192320
SPSDMX

Special Weather Statement
National Weather Service Des Moines IA
620 PM CDT Wed May 19 2021
 
IAZ006-007-192345-
Winnebago IA-Worth IA-
620 PM CDT Wed May 19 2021

...Thunderstorm With Brief Heavy Rain and Small Hail...

At 619 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rice Lake, or near Forest City, moving north at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm. Brief heavy downpours are also expected with this storm.

Locations impacted include...
Lake Mills, Emmons, Rice Lake, Leland, Scarville, Lake Mills
Municipal Airport, Hogsback Wildlife Area and Rice Lake State Park.

LAT...LON 4326 9354 4326 9356 4329 9367 4350 9363
      4350 9339
TIME...MOT...LOC 2319Z 201DEG 30KT 4335 9359 

$$

REV

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at May 19, 2:56 PM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, May 19, 2:56 PM CDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
256 PM CDT Wed May 19 2021

.DISCUSSION.../Tonight through Wednesday/
Issued at 252 PM CDT Wed May 19 2021

Forecast highlights:
-Rain and Storm chances tonight into Thursday morning
-Isolated Severe Weather on Thursday afternoon/evening
-Warm and humid over the weekend

Isolated showers/storms remain possible this afternoon and evening
before the widespread rain develops late tonight into the Thursday
morning. Huge area of high pressure continues to be stalled
across the east to southeast part of the CONUS and placing the
forecast area with the southerly to southwest flow and allowing a
good fetch of moisture from the Gulf to stream into the region
tonight. The LLJ develops as early as 03z Thursday and really
pumps in the moisture overnight. Warm layer cloud depths range
from 11kft to near 12kft with precipitable water values at 1.5" to
1.75" b/t 06- 12z Thursday. Good moisture transport into the
state persists overnight into Thursday morning along with fairly
decent forcing for ascent. Even though Corfidi vectors aren't very
conductive to training, the ground is very saturated from the
recent rains and with the weak storm motion overnight, can't
completely rule out some potential for low-end flooding. This is
more likely in urban areas. The severe potential remains low with
weak shear and instability available. The rain looks to taper off
south to north b/t 12-15z Thursday and then a break in the action
late Thursday morning into the afternoon hours. This should
provide some recovery time for the atmosphere to destabilize a
bit, but most models depict nothing more than 1000 MUCAPE values
by 21z Thursday and that's not completely widespread. Plus, the
shear remains weak in the low levels and unidirectional throughout
the column as well as very weak low-level lapse rates. There
remains a chance an elevated isolated storm or two could produce
brief severe hail or wind Thursday afternoon with the MUCAPE
values and moderately unstable mid-level lapse rates present, but
very low confidence with anything widespread wrt to severe
storms.

Additional weak ripples of theta-e advection ride the backside of
the aforementioned large high pressure Thursday night into
Friday, but the severe potential remains low attm with no
significant large scale forcing and weak shear/instability/lapse
rates.

Friday night into Sunday...a dry and warm period is likely by
Friday afternoon into Saturday with bout of rain possible late
Saturday morning over the south and then further north later in
the day into Sunday. However, the upper level ridge of high
pressure looks to expand westward or retrograde over the weekend
and thus higher confidence in the forecast area remaining dry and
warm over the weekend and trended drier.

Monday to Wednesday...the GFS and ECMWF bring a cold front and
trough through the region early next week with the GFS a bit more
bullish with the frontogenetical forcing and thus the rain
potential during this time. The upper level shortwave appears to
pass through the region late Tuesday into Wednesday of next week.
Maybe a potential Tuesday afternoon/evening for severe weather
over the west with decent instability building ahead of the
front/trough. Shear is mainly unidirectional, but appears
sufficient to at least sustain some updrafts. Something to
continue to monitor with future model runs.

&&

.AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/
Issued at 1240 PM CDT Wed May 19 2021

Weak convection possible later today into tonight and have mention
beginning around the 00z time frame. The rain looks to persist
well into the night with a decent fetch of moisture transport into
the state. Higher confidence with the rain and ceilings than any
visibility restrictions at this time. Mainly due to the scattered
nature of the showers and storms and thus brief periods of
moderate rain at times and timing/duration remains problematic.
The showers/storm activity should persist into Thursday morning.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Podrazik
AVIATION...Podrazik
Hazardous weather outlook, May 19, 2:37 PM CDT, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
237 PM CDT Wed May 19 2021

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-201945-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
237 PM CDT Wed May 19 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Showers and scattered thunderstorms are forecast this afternoon
into tonight. Locally heavy rainfall is possible with severe
weather not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Numerous rounds of showers and thunderstorms are expected through
early next week. There is a marginal risk for severe storms on
Thursday and Friday for many portions of the forecast area.
Locally heavy rainfall is possible as well, but the flooding
concerns remain low at this time.

Any severe risk early next week will be further assessed in the
coming days.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed Thursday and Friday.

Ansorge

In the hours before

Special weather statement, May 19, 6:20 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
620 PM CDT Wed May 19 2021

IAZ006-007-192345-
Winnebago IA-Worth IA-
620 PM CDT Wed May 19 2021

...Thunderstorm With Brief Heavy Rain and Small Hail...

At 619 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rice Lake, or near Forest City, moving north at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm. Brief heavy downpours are also expected with this storm.

Locations impacted include...
Lake Mills, Emmons, Rice Lake, Leland, Scarville, Lake Mills
Municipal Airport, Hogsback Wildlife Area and Rice Lake State Park.

LAT...LON 4326 9354 4326 9356 4329 9367 4350 9363
      4350 9339
TIME...MOT...LOC 2319Z 201DEG 30KT 4335 9359

REV

Nearby

Special Weather Statements in Iowa, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.